Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 79, NWS Norman, OK

August 10, 2017Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 10, 2017, 3:31 AM CDT for Caddo County, Grady County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 3:31 AM CDT (08:31 UTC)
Expired
Aug 10, 2017, 6:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:18 AM CDTFLASH FLOODChickasha, OKCAR STALLED OUT FROM EXCESSIVE WATER ON ROADS AT THE INTERSECTION OF DAKOTA AVE AND HIGHWAY 81/277.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

489 
WGUS54 KOUN 100831
FFWOUN
OKC015-051-101130-
/O.NEW.KOUN.FF.W.0079.170810T0831Z-170810T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
331 AM CDT THU AUG 10 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Grady County in central Oklahoma...
  East central Caddo County in southwestern Oklahoma...

* Until 630 AM CDT
  
* At 330 AM CDT, Doppler radar indicated very heavy rain across the 
  warned area. One to three inches of rain have fallen since 
  midnight near Chickasha to Pocasset to Minco. Flash flooding is 
  occurring or is imminent.

* Some locations that will experience flooding include...
  Chickasha, Minco, Rush Springs, Alex, Verden, Amber, Pocasset,
  Norge, Bradley, Cogar, Agawam, Middleberg, Tabler, Lake Chickasha,
  Ninnekah, Acme, Cox City and Laverty.

Additional rainfall amounts of one half to three inches are likely 
in the warned area now through 630 am.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3485 9809 3538 9826 3538 9802 3512 9768
      3468 9767 3468 9808

$$

MBS
2 follow-up statements
711 
WGUS74 KOUN 101037
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
537 AM CDT THU AUG 10 2017

OKC015-051-101130-
/O.CON.KOUN.FF.W.0079.000000T0000Z-170810T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-Caddo OK-
537 AM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
GRADY AND EAST CENTRAL CADDO COUNTIES...

At 535 AM CDT, Doppler radar indicated that rain was decreasing 
across the warned area. One to four inches of rain have fallen since 
midnight near Chickasha, Pocasset, Ninnekah, and Cox City. Flash 
flooding is already occurring near Chickasha with a report of a 
vehicle getting stranded due to high flood waters.

Some locations that will experience flooding include...
Chickasha, Rush Springs, Alex, Verden, Amber, Pocasset, Norge,
Bradley, Agawam, Tabler, Lake Chickasha, Ninnekah, Acme, Cox City 
and Laverty.

Additional rainfall amounts up to one half are possible in the 
warned area across Grady and Caddo counties now through 630 am CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3485 9809 3526 9822 3525 9800 3505 9768
      3468 9767 3468 9808

$$

MBS
983 
WGUS74 KOUN 101134
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
634 AM CDT THU AUG 10 2017

OKC015-051-101143-
/O.EXP.KOUN.FF.W.0079.000000T0000Z-170810T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-Caddo OK-
634 AM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR GRADY AND EAST CENTRAL CADDO COUNTIES
HAS EXPIRED...

The heavy rain has ended. Significant flooding is no longer 
expected, however runoff from heavy rains overnight may be ongoing. 
Please continue to heed any remaining road closures.

LAT...LON 3485 9809 3526 9822 3525 9800 3505 9768
      3468 9767 3468 9808

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:20 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 10, 12:20 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1220 AM CDT Thu Aug 10 2017

...Aviation Discussion...

&&

.AVIATION...

For the 06z TAFs:

A band of convection is moving southeast through northern Oklahoma
as of this writing (shortly before 06z). A weakening trend has
been noted and this is a result of decreasing instability.
Occasional lightning strikes have been observed, particularly on
its western end, near Kingfisher and Watonga. Further weakening is
expected as these storms approach airports in/around OKC,
although the convection may maintain its intensity long enough for
brief visibility reduction due to heavy downpours and possibly an
occasional lightning strikes. Despite weakening instability,
veering low level flow and advection of greater moisture from the
west toward dawn may support showers near OKC/OUN for several more
hours. Some diurnal re-development is expected across about the
northern half of Oklahoma during the afternoon, but showers/storms
should be isolated/scattered. Toward the very end of the TAF
period an MCS with heavy rain and potentially strong winds is
expected impact several TAF sites. Outside of strong gusty winds
and temporary vis/ceiling reduction in/near storms, VFR conditions
and light winds should prevail.

&&

.PREV DISCUSSION... /issued 812 PM CDT Wed Aug 9 2017/

UPDATE...
Area of showers/storms in N OK and S KS is expected to continue to
move SE across portions of the area this evening. Increased PoPs
to account for this activity. A few of the storms in N OK could be
strong to severe.

PREV DISCUSSION... /issued 634 PM CDT Wed Aug 9 2017/

AVIATION...
0Z TAFs - Several rounds of scattered showers/storms are possible
across portions of the area during this TAF period with the
highest chances in northern Oklahoma. Chances are currently too
low at some sites for mention in TAF. Gusty winds and heavy rain
will be possible with the storms.

PREV DISCUSSION... /issued 347 PM CDT Wed Aug 9 2017/

DISCUSSION...
Thunderstorms persist over northern Oklahoma and will continue
into the early evening. This is the first of what may be at least
two waves of storms. HRRR suggests the possibility of another
round of storms moving into northwest Oklahoma this evening,
although other models aren't as aggressive with this. Then there
is a higher chance of storms in the morning hours with storms
moving in from Colorado and/or western Kansas. An even higher
chance of storms returns late tomorrow afternoon or tomorrow
evening as a storm complex is expected to develop in southern
Kansas or near the Oklahoma border and moving south/southeast
through the area with the highest precipitation chances northeast.
With the surface boundary lurking north of the area, west-
northwest flow aloft, and various shortwaves moving into the upper
Midwest and central Plains, it looks like we will be in a pattern
of multiple rounds of convection over the next few days with storm
complexes moving into Oklahoma from the north. It is still tricky
to determine specific geography too far in advance, but we do
appear to be in a wet pattern, especially by August standards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  72  88  73 /  20  60  50  60
Hobart OK         96  74  94  75 /  20  40  30  40
Wichita Falls TX  97  76  98  78 /  10  20  20  20
Gage OK           92  68  85  70 /  30  70  30  60
Ponca City OK     88  70  85  70 /  30  70  40  60
Durant OK         92  75  93  75 /  10  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/12
Hazardous weather outlook, Aug 9, 11:00 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1100 PM CDT Wed Aug 9 2017

OKZ004>048-050>052-TXZ083>090-110400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1100 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Showers and thunderstorms will continue to move across portions of
northern and central Oklahoma overnight into early Thursday. Heavy
rain and cloud to ground lightning will be the main concerns.
However, wind gusts up to 50 mph could be possible with some of
the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Thursday through early next week. Several inches of rainfall
may occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times,
especially Thursday night across northern Oklahoma, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 9, 9:49 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
949 PM CDT WED AUG 9 2017

OKZ012-100315-
Garfield OK-
949 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Garfield County
Until 1015 PM CDT...

AT 947 PM CDT, a strong thunderstorm was located over Waukomis,
moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Waukomis and Bison.

LAT...LON 3617 9764 3616 9775 3617 9797 3628 9802
      3633 9778
TIME...MOT...LOC 0247Z 325DEG 15KT 3629 9790

WR
Special weather statement, Aug 9, 10:07 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1007 PM CDT WED AUG 9 2017

OKZ011-012-100330-
Major OK-Garfield OK-
1007 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major and west
central Garfield Counties Until 1030 PM CDT...

AT 1000 PM CDT, a strong thunderstorm was located 4 miles south of
Ringwood, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Ringwood, Drummond, Ames, Meno and Isabella.

LAT...LON 3629 9802 3617 9811 3617 9830 3628 9837
      3642 9823
TIME...MOT...LOC 0300Z 309DEG 20KT 3631 9823

WR
Special weather statement, Aug 9, 10:40 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1040 PM CDT WED AUG 9 2017

OKZ018-100415-
Kingfisher OK-
1040 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kingfisher County
Until 1115 PM CDT...

AT 1037 PM CDT, a strong thunderstorm was located 9 miles south of
Ames, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Loyal and Lacey.

LAT...LON 3601 9791 3595 9817 3609 9821 3612 9821
      3617 9810 3617 9804
TIME...MOT...LOC 0337Z 322DEG 15KT 3611 9814

WR
Special weather statement, Aug 9, 11:04 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1104 PM CDT WED AUG 9 2017

OKZ011-015-017-100430-
Major OK-Dewey OK-Blaine OK-
1104 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Major...
northeastern Dewey and northern Blaine Counties Until 1130 PM CDT...

AT 1104 PM CDT, a strong thunderstorm was located near Longdale,
moving southeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Fairview, Okeene, Canton, Longdale, Oakwood, Canton Lake, Eagle City,
Homestead and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3617 9830 3607 9821 3603 9821 3587 9876
      3614 9873 3627 9856
TIME...MOT...LOC 0403Z 314DEG 25KT 3616 9857

MBS
Special weather statement, Aug 9, 11:25 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1125 PM CDT WED AUG 9 2017

OKZ017-100500-
Blaine OK-
1125 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR Blaine County Until midnight
CDT...

AT 1125 PM CDT, a strong thunderstorm was located 7 miles west of
Hitchcock, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Watonga, Okeene, Canton, Hitchcock, Greenfield, Eagle City, Homestead
and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3616 9825 3578 9821 3565 9863 3604 9864
      3617 9846
TIME...MOT...LOC 0422Z 327DEG 30KT 3599 9847

MBS
Special weather statement, Aug 9, 11:59 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1159 PM CDT WED AUG 9 2017

OKZ017-018-023-024-100530-
Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
1159 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian...north central Caddo and southeastern Blaine
Counties Until 1230 AM CDT...

AT 1158 PM CDT, a strong thunderstorm was located near Greenfield,
moving southeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Watonga, Hinton, Geary, Calumet, Bridgeport, Greenfield and Omega.

This includes Interstate 40 between mile markers 96 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3586 9849 3591 9820 3570 9800 3555 9809
      3541 9846
TIME...MOT...LOC 0458Z 335DEG 26KT 3575 9835

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:37 PM CDTSpecial Weather StatementOUNWoodward23 min
Aug 9, 7:55 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant35 min
Aug 9, 7:57 PM CDTSpecial Weather StatementOUNGrant33 min
Aug 9, 7:58 PM CDTSpecial Weather StatementOUNGrant32 min
Aug 9, 8:29 PM CDTSpecial Weather StatementOUNGrant31 min
Aug 9, 8:35 PM CDTSpecial Weather StatementOUNAlfalfa25 min
Aug 9, 9:03 PM CDTSpecial Weather StatementOUNGrant42 min
Aug 9, 9:06 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble39 min
Aug 9, 9:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Aug 9, 9:49 PM CDTSpecial Weather StatementOUNGarfield26 min
Aug 9, 10:07 PM CDTSpecial Weather StatementOUNMajor23 min
Aug 9, 10:40 PM CDTSpecial Weather StatementOUNKingfisher35 min
Aug 9, 11:04 PM CDTSpecial Weather StatementOUNBlaine26 min
Aug 9, 11:25 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 9, 11:59 PM CDTSpecial Weather StatementOUNCanadian31 min
Aug 10, 2:29 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 10, 3:18 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Aug 10, 4:31 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Stephens3 hr
Aug 10, 1:15 PM CDTSpecial Weather StatementOUNHarper30 min
Aug 10, 1:44 PM CDTSpecial Weather StatementOUNHarper31 min
Aug 10, 2:17 PM CDTSpecial Weather StatementOUNHarper, Woods, Woodward28 min
Aug 10, 2:44 PM CDTSpecial Weather StatementOUNWoods31 min
Aug 10, 2:45 PM CDTSpecial Weather StatementOUNCaddo30 min
Aug 10, 2:58 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
Aug 10, 3:15 PM CDTSpecial Weather StatementOUNMajor30 min
Aug 10, 3:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major49 min
Aug 10, 3:29 PM CDTSpecial Weather StatementOUNKingfisher31 min
Aug 10, 3:55 PM CDTSpecial Weather StatementOUNGrady35 min
Aug 10, 3:56 PM CDTSpecial Weather StatementOUNCaddo34 min
Aug 10, 3:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Kingfisher, Major46 min
Aug 10, 4:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady42 min
Aug 10, 4:11 PM CDTSpecial Weather StatementOUNGarfield34 min
Aug 10, 4:19 PM CDTSpecial Weather StatementOUNComanche26 min
Aug 10, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield48 min
Aug 10, 4:34 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher41 min
Aug 10, 4:46 PM CDTSpecial Weather StatementOUNComanche29 min
Aug 10, 4:58 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens47 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
Aug 10, 5:29 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Aug 10, 5:49 PM CDTSpecial Weather StatementOUNJefferson26 min
Aug 10, 5:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, McClain40 min
Aug 10, 6:04 PM CDTSpecial Weather StatementOUNOklahoma26 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens41 min
Aug 10, 6:24 PM CDTSpecial Weather StatementOUNKay36 min
Aug 10, 6:31 PM CDTSevere Thunderstorm WarningOUNGrady, McClain44 min
Aug 10, 6:43 PM CDTSpecial Weather StatementOUNCleveland32 min
Aug 10, 6:53 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson52 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.